Ask a Therapist: Ritalin

DvorahAsk a TherapistLeave a Comment

Q:    I hear that Ritalin is not used in the US anymore because of its awful side effects. I live in Israel and Ritalin is my only option but my child is depressed from the Ritalin. What can I do?

A:    First, I would like to correct your assumption.  Ritalin is very much prescribed and used in the US.

It is very important to be in contact with the prescribing pediatrician or neurologist when the medication is first administered.  It usually takes a few weeks until it is working at the correct strength; this requires continuous collaboration with the physician.  Usually, the side effects are a decrease in appetite .   If the child becomes “zombie” like, overly irritated, or depressed, this may be an indication that this medication is not for him/her . In such cases, when there is great change in mood, the physician may opt to prescribe a mood stabilizer instead.  As with any change in medication, the physician must be involved.

Leave a Reply

Your email address will not be published. Required fields are marked *